Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Dec 26, 2020, 2:52 AM CST for Culberson County, Texas; 4 counties in New Mexico. It took effect at Dec 26, 2020, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2020, 2:52 AM CST (08:52 UTC)
- In effect from
- Dec 26, 2020, 12:00 PM CST
- Expired
- Dec 26, 2020, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3170 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457 WWUS84 KMAF 260852 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 252 AM CST Sat Dec 26 2020 ...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SACRAMENTO FOOTHILLS AND GUADALUPE AND DELAWARE MOUNTAINS... Very dry conditions persist across the area, with minimum RH this afternoon in the mountains falling to 9-15%. Increasing westerly winds and well above normal temperatures will yield critical fire weather conditions beginning early this afternoon, with RFTI ranging from 4-6 across a large portion of the warned area. Improvement is expected by early this evening as wind speeds diminish. NMZ116-TXZ270-271-270100- /O.UPG.KMAF.FW.A.0016.201226T1800Z-201227T0300Z/ /O.NEW.KMAF.FW.W.0017.201226T1800Z-201227T0100Z/ Sacramento Foothills and Guadalupe Mountains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 152 AM MST Sat Dec 26 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Guadalupe Mountains Above 7000 Feet and Guadalupe and Delaware Mountains. * TIMING...Late this morning through early this evening. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
555 WWUS84 KMAF 270127 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 727 PM CST Sat Dec 26 2020 ...RED FLAG CONDITIONS HAVE SUBSIDED ACROSS THE GUADALUPE AND DELAWARE MOUNTAINS... NMZ116-TXZ270-271-270230- /O.EXP.KMAF.FW.W.0017.000000T0000Z-201227T0100Z/ Sacramento Foothills and Guadalupe Mountains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 627 PM MST Sat Dec 26 2020 ...RED FLAG WARNING HAS EXPIRED FOR RELATIVE HUMIDITY OF 15% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... Strong winds have subsided across the area. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Dec 26, 2:13 AM CST, 39 minutes earlier.
Area forecast discussion, Dec 26, 2:13 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 AM CST Sat Dec 26 2020
.DISCUSSION...
Water vapor imagery shows a shrtwv trof moving e-se across the Trans
Pecos and latest surface obs continue to show ridiculously dry air
in place across W TX/SE NM. A broad area of surface troffing will
remain in place today favoring a sw-w wind and warmer temps, at
least 5 degrees over yesterday. 20-25kt winds in 85h-7h layer do
support breezy/windy condition across the GDP Mtns today, a few
gusts of 50-60 mph are possible thru GDP Pass. A shrtwv trof
coming out the Rocky Mtns Sun will take the surface low e and a
cold front will follow. There are some differences wrt where the
front may end up during the day Sun, but it will generally bisect
the CWFA from SE NM-SE PB. As such the warmest temps will reside
along and s/w of the Pecos River. Even though mid-level flow will
be near zonal not much in the way of wind is expected Sun. Mon
conditions will gradually become windier and by Mon night/early
Tue AM many areas will be just plain windy in assocn with a
tightening gradient and a se wind Mon PM and a strong LLJ Mon
evening with the return of low-level mstr. This will all be ahead
of an approaching mid/upper-level low. The main low will fill as
it moves e of the 4-Corners region, but there are signs of a
secondary deepening of the trof across nrn MX later Tue PM. As it
is now the best chance PoPs will be across the n-ne PB Tue-early
Wed AM, most of the Trans Pecos will see no precip and we will
continue to keep a tight PoP gradient on the wrn edge. Windy
conditions are likely Tue across the Trans Pecos/SE NM, possibly
parts of the PB later in the day. Much cooler air will follow the
passage of the mid/upper-level trof on Wed with highs M40s-L50s in
most areas. A brief warm-up Thur ahead of the next mid-level trof
passage Fri resulting in the potential for cool, dry, and windy
conditions.
&&
.FIRE WEATHER...
Extremely dry conditions continue across the region today, with a
lee trough expected to result in increasing westerly to
southwesterly downsloping winds by this afternoon, yielding
temperatures around 10 degrees above normal for most. Winds across
the lower elevations, especially across the SE NM Plains and NW
Permian Basin, look to fall just shy of criteria, with 20ft wind
speeds around 15mph, intermittently higher. However, across the
higher elevations of the Guadalupe Mountains and Sacramento
Foothills, 20ft winds could reach upward of 20-30mph, and given min
RHs of 10-15% and well above normal temperatures, will result in
several hours of critical fire weather conditions this afternoon.
Thus, have upgraded the Fire Weather Watch to a Red Flag Warning for
those areas, with elevated/near critical conditions also possible
across the adjacent plains.
Fire weather concerns decrease Sunday into Monday given lighter
winds and slowly increasing RHs ahead of an approaching system that
will impact the region late Monday through Tuesday. This system will
provide northern and eastern portions of the area with a chance of
rain showers, though amounts look to remain light. Despite the
increased moisture and potential for precipitation, fire weather
concerns ramp up again Tuesday afternoon as breezy to windy
conditions develop areawide, with the potential for widespread
elevated/near critical (and localized critical) fire weather
conditions, especially if rainfall amounts fail to materialize
and/or the boundary layer dries out quicker than currently modeled.
Thereafter, a cold front will move through the region, resulting in
cooler temperatures and lighter winds, mitigating additional fire
weather concerns. ERCs largely remain in the 70th-89th percentiles
across Southeast New Mexico and West Texas, however, expect ERCs to
continue to climb through next week with intermittent breezy to
windy conditions and very little chance of rain.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 37 70 37 / 0 0 0 0
Carlsbad 68 31 68 34 / 0 0 0 0
Dryden 70 38 76 41 / 0 0 0 0
Fort Stockton 72 41 74 41 / 0 0 0 0
Guadalupe Pass 57 39 62 41 / 0 0 0 0
Hobbs 66 34 69 33 / 0 0 0 0
Marfa 65 29 70 31 / 0 0 0 0
Midland Intl Airport 66 36 71 38 / 0 0 0 0
Odessa 67 36 71 37 / 0 0 0 0
Wink 71 31 72 35 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 6 PM MST this
evening for Sacramento Foothills and Guadalupe Mountains.
TX...Red Flag Warning from 11 AM this morning to 6 PM MST this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&Hazardous weather outlook, Dec 26, 2:27 AM CST, 25 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 227 AM CST Sat Dec 26 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-270830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 227 AM CST Sat Dec 26 2020 /127 AM MST Sat Dec 26 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Critical fire weather conditions will develop today across the Guadalupe and Delaware Mountains and Sacramento Foothills, where a Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent elevated to near critical fire weather conditions are possible across portions of the area through early next week. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.